Journal of Applied Probability

Hidden regular variation of moving average processes with heavy-tailed innovations

Sidney I. Resnick and Joyjit Roy


We look at joint regular variation properties of MA(∞) processes of the form X = (Xk, kZ), where Xk = ∑j=0ψjZk-j and the sequence of random variables (Zi, iZ) are independent and identically distributed with regularly varying tails. We use the setup of MO-convergence and obtain hidden regular variation properties for X under summability conditions on the constant coefficients (ψj: j ≥ 0). Our approach emphasizes continuity properties of mappings and produces regular variation in sequence space.

Article information

J. Appl. Probab., Volume 51A (2014), 267-279.

First available in Project Euclid: 2 December 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 28A33: Spaces of measures, convergence of measures [See also 46E27, 60Bxx] 60G70: Extreme value theory; extremal processes
Secondary: 37M10: Time series analysis

Regular variation multivariate heavy tail hidden regular variation moving average process


Resnick, Sidney I.; Roy, Joyjit. Hidden regular variation of moving average processes with heavy-tailed innovations. J. Appl. Probab. 51A (2014), 267--279. doi:10.1239/jap/1417528480.

Export citation


  • Billingsley, P. (1999). Convergence of Probability Measures, 2nd edn. John Wiley, New York.
  • Bingham, N. H., Goldie, C. M. and Teugels, J. L. (1987). Regular Variation. Cambridge University Press.
  • Brockwell, P. J. and Davis, R. A. (1991). Time Series: Theory and Methods, 2nd edn. Springer, New York.
  • Cline, D. B. H. (1983). Estimation and linear prediction for regression, autoregression and ARMA with infinite variance data. Doctoral Thesis, Colorado State University.
  • Cline, D. B. H. (1983). Infinite series of random variables with regularly varying tails. Tech. Rep., Institute of Applied Mathematics and Statistics, University British Columbia.
  • Daley, D. J. and Vere-Jones, D. (2007). An Introduction to the Theory of Point Processes. Vol I. Elementary Theory and Methods. Springer, New York.
  • Das, B., Mitra, A. and Resnick, S. (2013). Living on the multidimensional edge: seeking hidden risks using regular variation. Adv. Appl. Prob. 45, 139–163.
  • Davis, R. and Resnick, S. (1985). Limit theory for moving averages of random variables with regularly varying tail probabilities. Ann. Prob. 13, 179–195.
  • Hult, H. and Lindskog, F. (2005). Extremal behavior of regularly varying stochastic processes. Stoch. Process. Appl. 115, 249–274.
  • Hult, H. and Lindskog, F. (2006). Regular variation for measures on metric spaces. Publ. Inst. Math. (Beograd)(N.S.) 80, 121–140.
  • Hult, H. and Lindskog, F. (2007). Extremal behavior of stochastic integrals driven by regularly varying Lévy processes. Ann. Prob. 35, 309–339.
  • Hult, H. and Samorodnitsky, G. (2008). Tail probabilities for infinite series of regularly varying random vectors. Bernoulli 14, 838–864.
  • Kallenberg, O. (1983). Random Measures, 3rd edn. Akademie-Verlag, Berlin.
  • Lindskog, F., Resnick, S. I. and Roy, J. (2014). Regularly varying measures on metric spaces: hidden regular variation and hidden jumps. Prob. Surveys 11, 270–314.
  • Maulik, K. and Resnick, S. (2004). Characterizations and examples of hidden regular variation. Extremes 7, 31–67.
  • Mikosch, T. and Samorodnitsky, G. (2000). The supremum of a negative drift random walk with dependent heavy-tailed steps. Ann. Appl. Prob. 10, 1025–1064.
  • Resnick, S. I. (1987). Extreme Values, Regular Variation, and Point Processes (Appl. Prob. Trust Ser. 4). Springer, New York.
  • Resnick, S. (2002). Hidden regular variation, second order regular variation and asymptotic independence. Extremes 5, 303–336.
  • Resnick, S. I. (2007). Heavy-Tail Phenomena. Springer, New York.
  • Resnick, S. I. (2008). Extreme Values, Regular Variation and Point Processes. Springer, New York.
  • Resnick, S. I. and Willekens, E. (1991). Moving averages with random coefficients and random coefficient autoregressive models. Commun. Statist. Stoch. Models 7, 511–525.
  • Rootzén, H. (1978). Extremes of moving averages of stable processes. Ann. Prob. 6, 847–869.
  • Rootzén, H. (1986). Extreme value theory for moving average processes. Ann. Prob. 14, 612–652.
  • Wang, D. and Tang, Q. (2006). Tail probabilities of randomly weighted sums of random variables with dominated variation. Stoch. Models 22, 253–272.